Florida, 2013

Hail and Damaging Winds in Florida, March 23, 2013

March 23, 2013 · NWS JAX · 21 events in 8 counties and zones

A surface low was lifting over north central Florida. Strong upper level winds created enhanced divergence over the area and combined with large lift in the hail growth zone, early morning supercells produced large hail over SE Ga.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface low was lifting over north central Florida. Strong upper level winds created enhanced divergence over the area and combined with large lift in the hail growth zone, early morning supercells produced large hail over SE Ga. As the day progressed, upper level forcing converged with the warm front over NE FL to produce a long-lived supercell storm that track along and just south of the Interstate 10 corridor from late morning through the mid afternoon hours. This cell produced widespread wind damage and large hail throughout its track.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 23, 10:28 AM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Mar 23, 10:28 AM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1128 AM EDT SAT MAR 23 2013

...SEVERE THUNDERSTORM WATCH THROUGH 5 PM EDT FOR ALL OF SOUTHEAST
GEORGIA AND NORTHERN PORTIONS OF NORTHEAST FLORIDA...

...HEAVY RAINFALL AND STRONG TO ISOLATED SEVERE THUNDERSTORMS
INCREASES IN COVERAGE THIS AFTERNOON AND EVENING...

.UPDATE...
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
THROUGH 5 PM EDT FOR ALL OF SOUTHEAST GEORGIA AND COUNTIES ALONG
THE INTERSTATE 10 CORRIDOR IN NORTHEAST FLORIDA. LARGE HAIL AND
LOCALIZED DAMAGING WIND GUSTS ARE EXPECTED WITHIN ISOLATED SEVERE
THUNDERSTORMS THAT WILL MOVE EASTWARD THROUGH OUR REGION THIS
AFTERNOON. WE ARE CURRENTLY MONITORING A SUPERCELL THUNDERSTORM
MOVING INTO ATKINSON...COFFEE...AND NORTHERN CLINCH COUNTIES IN
INTERIOR SOUTHEAST GEORGIA THAT HAS A HISTORY OF PRODUCING GOLF
BALL SIZED HAIL.

.PREVIOUS DISCUSSION...
MORNING SURFACE ANALYSIS DEPICTS A DEVELOPING WARM
FRONT OVER NORTH CENTRAL FLORIDA...LIFTING SLOWLY NORTHWARD. A
SURFACE LOW PRESSURE CENTER (1006 MILLIBARS) IS DEEPENING OVER
EASTERN TEXAS. ALOFT...SOUTHWEST TO WEST WINDS ARE RAPIDLY
INCREASING ABOVE 850 MILLIBARS (5000 FT) THROUGHOUT OUR REGION.
THE MORNING SOUNDINGS AT JACKSONVILLE AND TALLAHASSEE DEPICTED 60
TO 75 KNOT WESTERLY WINDS IN THE HAIL GROWTH ZONE (MINUS 10
DEGREES CELSIUS TO MINUS 20 DEGREES CELSIUS)...WHERE THE BULK OF
THE INSTABILITY CURRENTLY RESIDES ABOVE AN ELEVATED INVERSION
BASED AROUND 700 MILLIBARS (10000 FT). SCATTERED HEAVY SHOWERS AND
EMBEDDED STRONG THUNDERSTORMS ARE MOVING INTO COASTAL
LOCATIONS...WITH NUMEROUS SHOWERS AND EMBEDDED SEVERE
THUNDERSTORMS OVER THE FLORIDA BIG BEND AND SOUTHWEST GEORGIA.

EXPECT BREAKS IN THE CLOUD COVER TO DEVELOP OVER NORTHEAST FL THIS
AFTERNOON...WHICH WILL ACT TO INCREASE SURFACE BASED INSTABILITY
AND POTENTIALLY DEVELOP ACTIVITY ALONG SEA BREEZES. NORTH OF THE
WARM FRONT...EXPECT MODERATE TO HEAVY SHOWERS TO INCREASE IN
COVERAGE THIS AFTERNOON ALONG AND NORTH OF INTERSTATE 10...WITH
HEAVY RAINS COVERING A MAJORITY OF SOUTHEAST GA TOWARDS MID
AFTERNOON. THE STORM PREDICTION CENTER HAS PLACED A MAJORITY OF
OUR REGION WITHIN A SLIGHT RISK FOR SEVERE WEATHER THROUGH
TOMORROW. THE PRIMARY HAZARDS WITH ISOLATED SEVERE THUNDERSTORMS
THAT DEVELOP THIS AFTERNOON WILL BE HAIL AND EXCESSIVE LIGHTNING
STRIKES. AS LOW LEVEL WINDS INCREASE THIS EVENING...THE POTENTIAL
FOR DAMAGING WIND GUSTS AND ISOLATED TORNADOES WILL BEGIN TO
INCREASE. CLOUDS AND RAINFALL WILL KEEP HIGHS NEAR 70 THIS
AFTERNOON OVER INTERIOR SOUTHEAST GA. BREAKS IN THE CLOUD COVER
SOUTH OF THE WARM FRONT WILL ALLOW HIGHS TO CLIMB TO NEAR 80 FOR
NORTH CENTRAL FL.

&&

.AVIATION...
PERIODS OF IFR CONDITIONS ARE EXPECTED THROUGH 16Z AT GNV DUE TO
SHOWERS AND EMBEDDED THUNDERSTORMS MOVING OVER THE TERMINAL. MVFR
CIGS ARE EXPECTED AFTER 16Z AT THE REGIONAL TERMINALS AS SHOWERS
AND THUNDERSTORMS INCREASE IN COVERAGE...AND RAIN IS EXPECTED AT
ALL TERMINALS...WITH RAIN HEAVY AT TIMES LATE THIS AFTERNOON AND
EVENING. IFR CONDITIONS AND GUSTY WINDS CAN BE EXPECTED IN THE
HEAVIER ACTIVITY. RAIN CHANCES WILL LOWER AT GNV THIS
EVENING...BUT RAIN CHANCES WILL REMAIN HIGH FOR THE REMAINING
TERMINALS. SHOWERS AND THUNDERSTORMS ALONG A STALLED FRONTAL
BOUNDARY ARE EXPECTED TO CONTINUE THROUGH THE EVENING HOURS AT THE
DUVAL COUNTY TERMINALS AND THROUGH MUCH OF THE NIGHT AT SSI.

&&

.MARINE...
WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS ARE FORECAST THIS
AFTERNOON THROUGH SUNDAY AFTERNOON. A FEW STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE. THE SOUTHEAST GEORGIA COASTAL WATERS
CAN EXPECT MOSTLY EASTERLY WINDS THIS AFTERNOON AS THE WARM FRONT
REMAINS SOUTH OF THIS REGION. EXPECT EAST TO SOUTHEAST WINDS THIS
AFTERNOON OVER THE NORTHEAST FL COASTAL WATERS. WINDS WILL CONTINUE
TO VEER TO THE SOUTH LATER TONIGHT AS A WARM FRONT LIFTS NORTHWARD.
SOUTH TO SOUTHWEST WINDS WILL RAPIDLY INCREASE AFTER SUNRISE ON
SUNDAY...AND SMALL CRAFT ADVISORY CONDITIONS WILL DEVELOP AND
PERSIST THROUGH ALMOST MIDWEEK FOLLOWING THE PASSAGE OF A STRONG
COLD FRONT. WINDS AND SEAS WILL SUBSIDE BY LATE WEDNESDAY AS
HIGH PRESSURE BUILDS INTO OUR REGION.

RIP CURRENTS: LOW RISK THROUGH THE WEEKEND.

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  61  81  47 /  90  90  80  20
SSI  70  62  76  49 /  90  90  70  20
JAX  74  64  81  50 /  80  80  70  20
SGJ  74  66  80  53 /  80  70  70  20
GNV  76  66  83  51 /  90  60  80  30
OCF  79  66  82  53 /  80  50  70  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

NELSON/ENYEDI/CHASE
Hazardous weather outlook, Mar 23, 10:18 AM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1118 AM EDT SAT MAR 23 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-241530-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
1118 AM EDT SAT MAR 23 2013

...SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 5 PM FOR ALL OF
SOUTHEAST GEORGIA AND NORTHERN PORTIONS OF NORTHEAST FLORIDA...

...HEAVY RAINFALL AND STRONG TO ISOLATED SEVERE THUNDERSTORMS
INCREASES IN COVERAGE THIS AFTERNOON...

...STRONG TO ISOLATED SEVERE THUNDERSTORMS EXPECTED ON SUNDAY
AHEAD OF A STRONG COLD FRONT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON
AND EVENING AS A WARM FRONT LIFTS NORTHWARD INTO NORTHEAST
FLORIDA. HEAVY SHOWERS WILL INCREASE ALONG AND NORTH OF THE
INTERSTATE 10 CORRIDOR THIS AFTERNOON AND EVENING. STRONG TO
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. A
SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 5 PM THIS AFTERNOON
FOR ALL OF SOUTHEAST GEORGIA AND FOR COUNTIES ALONG AND NORTH OF
THE INTERSTATE 10 CORRIDOR IN NORTHEAST FLORIDA. THE PRIMARY
HAZARDS WITHIN STRONGER THUNDERSTORMS THIS AFTERNOON WILL BE LARGE
HAIL...LOCALIZED DAMAGING WIND GUSTS AND EXCESSIVE LIGHTNING
STRIKES. THE WARM FRONT WILL THEN SLOWLY MOVE INTO SOUTHEAST
GEORGIA OVERNIGHT...AND WIDESPREAD HEAVY RAINS WILL MIGRATE
NORTHWARD. ISOLATED SEVERE THUNDERSTORMS OVERNIGHT WILL BE CAPABLE
OF PRODUCING DAMAGING WIND GUSTS...HAIL...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A SQUALL LINE WILL MOVE THROUGH OUR REGION ON SUNDAY IN ADVANCE OF
A COLD FRONTAL PASSAGE SUNDAY NIGHT. STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE WITHIN THE SQUALL LINE THROUGH THE MID AFTERNOON
HOURS ON SUNDAY. THE MAIN THREAT WILL BE LOCALLY STRONG AND
DAMAGING WINDS. THE THREAT OF SEVERE WEATHER WILL DIMINISH BY LATE
SUNDAY AFTERNOON AS THE SHOWERS AND STORMS MOVE OFF THE COAST.

OVER THE COASTAL WATERS...SMALL CRAFT ADVISORIES WILL BE REQUIRED
FOR THE NEARSHORE AND OFFSHORE WATERS FROM SUNDAY THROUGH TUESDAY.
WIND GUSTS OF 30 TO 35 MPH ARE POSSIBLE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED
THIS AFTERNOON THROUGH SUNDAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

NELSON

In the hours before

Special weather statement, Mar 23, 11:06 AM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1206 PM EDT SAT MAR 23 2013

FLZ020>022-231645-
COLUMBIA-HAMILTON-SUWANNEE-
1206 PM EDT SAT MAR 23 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
COLUMBIA...SOUTHERN HAMILTON AND NORTHERN SUWANNEE COUNTIES FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 1245 PM EDT...

AT 1206 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED OVER DOWLING PARK...MOVING EAST AT 30
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND DOWLING
PARK...SUWANNEE RIVER STATE PARK...NEWBURN...LIVE OAK...SUWANNEE
SPRINGS...HOUSTON...WHITE SPRINGS AND WELLBORN THROUGH 1245 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
SATURDAY AFTERNOON FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3027 8324 3030 8324 3031 8322 3035 8322
      3039 8318 3041 8318 3042 8322 3056 8273
      3016 8273 3016 8324 3018 8325 3026 8326
TIME...MOT...LOC 1606Z 264DEG 27KT 3027 8321

ENYEDI
Local storm report, Mar 23, 11:08 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1208 PM EDT SAT MAR 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     HAIL             4 WNW PEARSON           31.31N 82.92W
03/23/2013  E0.50 INCH       ATKINSON           GA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED QUARTER-INCH TO HALF-INCH HAIL
            BETWEEN WILLACOOCHEE AND PEARSON.

1145 AM     HAIL             7 S DOUGLAS             31.40N 82.83W
03/23/2013  E1.75 INCH       COFFEE             GA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED GOLF BALL SIZED HAIL
            SOUTH-SOUTHEAST OF DOUGLAS.

&&

SCHASE
Local storm report, Mar 23, 11:15 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1215 PM EDT SAT MAR 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             WNW WILLACOOCHEE        31.34N 83.05W
03/23/2013  M1.75 INCH       ATKINSON           GA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED GOLF BALL SIZED HAIL IN
            WILLACOOCHEE.

&&

SCHASE
Local storm report, Mar 23, 11:17 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1217 PM EDT SAT MAR 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 AM     HAIL             3 E LAKE GENEVA         29.77N 81.96W
03/23/2013  E0.25 INCH       CLAY               FL   PUBLIC

            PUBLIC REPORTED PEA SIZED HAIL IN KEYSTONE HEIGHTS.

&&

SCHASE
Local storm report, Mar 23, 11:33 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1233 PM EDT SAT MAR 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HAIL             ALMA                    31.54N 82.48W
03/23/2013  E1.75 INCH       BACON              GA   PUBLIC

            WALB-TV RELAYED A PUBLIC REPORT VIA FACEBOOK OF GOLFBALL
            SIZED HAIL IN ALMA.

&&

NELSON
Special weather statement, Mar 23, 11:44 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1244 PM EDT SAT MAR 23 2013

GAZ135-136-231715-
APPLING-WAYNE-
1244 PM EDT SAT MAR 23 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN WAYNE
AND EXTREME EASTERN APPLING COUNTIES FOR STRONG WINDS AND SMALL HAIL
VALID UNTIL 115 PM EDT...

AT 1244 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 13 MILES
NORTHWEST OF JESUP TO 3 MILES SOUTH OF JESUP...MOVING EAST AT 65 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND JESUP...
GARDI AND DOCTORTOWN THROUGH 115 PM EDT. HAIL UP TO THREE QUARTER
INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
SATURDAY AFTERNOON FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3182 8201 3179 8199 3180 8196 3177 8195
      3176 8191 3173 8190 3168 8185 3166 8181
      3159 8171 3156 8169 3154 8167 3151 8189
      3179 8213 3183 8205
TIME...MOT...LOC 1644Z 256DEG 56KT 3176 8195 3157 8179

ENYEDI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail, 7 heavy rain, 6 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Suwannee

When
March 23, 11:50 AM EST
Where
Suwannee County, Wellborn
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.230, -82.820

Golf ball size hail was reported in Wellborn.

Thunderstorm Wind, Columbia

When
March 23, 12:08 PM EST
Where
Columbia County, 0.6 mi E of Lake City
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.180, -82.620

Trees were blown down throughout Lake City, especially southeast of town where the media reported trees down along Margaret Drive. The time of damage was based on radar.

Hail, Columbia

When
March 23, 12:11 PM EST
Where
Columbia County, 0.91 mi NW of Lake City
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.190, -82.640

Golf ball size was reported in Lake City by WRUFTV.

Heavy Rain, Columbia

When
March 23, 12:40 PM EST
Where
Columbia County, 0.91 mi NW of Lake City
Reported by
Trained Spotter
Coordinates
30.190, -82.640

An observer in Lake City reported 2 inches of rain fell in 30 minutes.

Thunderstorm Wind, Union

When
March 23, 12:40 PM EST
Where
Union County, 0.91 mi SW of Raiford
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.060, -82.240

Trees were blown down which blocked the roads near State Road 121 West and State Road 16. The time of damage was based on radar.

Hail, Bradford

When
March 23, 12:50 PM EST
Where
Bradford County, 2.39 mi W of Lawtey
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
30.050, -82.120

Baseball size hail was reported 3 miles west of Lawtey near State Road 225. The time of the report was based on radar.

Thunderstorm Wind, Bradford

When
March 23, 12:50 PM EST
Where
Bradford County, 4.41 mi WNW of Lawtey
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.070, -82.150

Trees and power lines were blown down and blocking the road on County Road 125 at Northwest 63 Avenue. The time of damage was based on radar.

Thunderstorm Wind, Bradford

When
March 23, 12:55 PM EST
Where
Bradford County, 0.6 mi E of Lawtey
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.050, -82.070

A barn was damaged and partially collapsed by severe thunderstorm winds. Vehicles were also damaged due to debris. The time of damage was based on radar.

Funnel Cloud, Bradford

When
March 23, 12:55 PM EST
Where
Bradford County, 0.6 mi E of Lawtey
Reported by
Emergency Manager
Coordinates
30.050, -82.070

A funnel cloud was observed near Lawtey.

Hail, Clay

When
March 23, 1:00 PM EST
Where
Clay County, 0.6 mi W of Penney Farms
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
29.980, -81.830

Quarter size hail was reported near Camp Blanding.

Hail, St. Johns

When
March 23, 1:15 PM EST
Where
St. Johns County, 1.51 mi SSE of College Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.860, -81.340

Quarter size hail was reported at 241 Churchill Drive.

Hail, St. Johns

When
March 23, 1:50 PM EST
Where
St. Johns County, 1.93 mi WSW of Moultrie
Measured
1.25 in hail
Reported by
Public
Coordinates
29.810, -81.350

Half dollar size hail was reported.

Heavy Rain, St. Johns

When
March 23, 1:50 PM EST
Where
St. Johns County, 1.93 mi WSW of Moultrie
Reported by
Public
Coordinates
29.810, -81.350

The public measured 1.49 inches of rainfall in 15 minutes.

Hail, St. Johns

When
March 23, 2:02 PM EST
Where
St. Johns County, 1.8 mi W of Glimpse of Glory
Measured
1 in hail
Reported by
Public
Coordinates
29.920, -81.410

Quarter size hail was reported off of exit 318 heading towards the beach.

Thunderstorm Wind, Putnam

When
March 23, 2:51 PM EST
Where
Putnam County, 3.01 mi NNW of Orange Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.720, -81.590

Thunderstorm winds severely damaged 8 homes near the West River Road and Mink Road intersection. Homes had roof damage...numerous trees down...and out buildings were damaged. The cost of damage was unknown.

Thunderstorm Wind, Putnam

When
March 23, 2:53 PM EST
Where
Putnam County, 2.27 mi SW of Federal Pt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.710, -81.550

Severe strength winds produced damaged along Federal Point. Two homes had minor structural damage and numerous trees blown down. Out buildings were damaged and power lines were blown down.

Heavy Rain, Duval

When
March 23, 6:22 PM EST
Where
Duval County, 3.01 mi SSW of Center Park
Reported by
Trained Spotter
Coordinates
30.240, -81.520

A spotter measured 4.52 inches of rainfall for the day.

Heavy Rain, Suwannee

When
March 23, 6:30 PM EST
Where
Suwannee County, 1.92 mi WNW of Newburn
Reported by
Trained Spotter
Coordinates
30.280, -83.160

A spotter measured 3.24 inches of rainfall in 40 minutes. Water flooded his front yard.

Heavy Rain, Clay

When
March 23, 7:00 PM EST
Where
Clay County, 3.64 mi NW of Meadowbrook
Reported by
Trained Spotter
Coordinates
30.150, -81.870

A spotter measured 3.84 inches in 6 hours.

Heavy Rain, Clay

When
March 23, 7:30 PM EST
Where
Clay County, Orange Park
Reported by
Trained Spotter
Coordinates
30.170, -81.700

A spotter measured 2.75 inches of rainfall in 6 hours in Orange Park.

Heavy Rain, Clay

When
March 23, 11:00 PM EST
Where
Clay County, 3.07 mi WNW of Meadowbrook
Reported by
Trained Spotter
Coordinates
30.130, -81.870

A spotter measured 4.32 inches in 14 hrs near Lakeside.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438869, 438886, 438870, 438876, 438887, 438871, 438888, 438889, 439121, 438872, 438873, 438874, 438877, 438875, 438957, 438964, 438878, 438879, 438880, 438881, 438884.